The purpose of this study was to measure the effects of music, progressive muscle relaxation (PMR), and guided imagery (GI) on the adrenal corticosteroids, or "stress hormones." Hypotheses were designed to evaluate the effect of a taped induction of music/PMR/GI on the mean level (1), circadian amplitude (2), and circadian re-entrainment with body temperature (3) of urinary corticosteroids. Urine collections and body temperature were recorded in shift-working nurses during three 4-5 day intervals over a 1-month period. The nurses listened to the tape on a daily basis, commencing after the first recording period. Results indicated that circadian amplitude decreased significantly (p = .007), and corticosteroid and temperature rhythms were significantly (p less than .01) more entrained during the tape conditions. The mean corticosteroid level also declined during tape listening, but nonsignificantly (p = .15). Because of the close relationship between corticosteroids and the immune system, these data suggest a relationship between music/relaxation techniques and physical health.
What differentiates adrenal insufficiency from adrenal fatigue? More often than not, adrenal fatigue is modeled by an overabundance of cortisol, often at the “wrong” times, while adrenal insufficiency is a consistent inability to produce cortisol. They are related, though — many natural medicine practitioners, such as myself, see adrenal fatigue as a precursor to adrenal insufficiency. In fact, a description of adrenal insufficiency from the Cleveland Clinic states that “its early clinical presentation is most commonly vague and undefined, requiring a high index of suspicion.” ( 41 )
An example of an acute hepatitis-like syndrome arising after pulse methylprednisolone therapy. These episodes arise typically 2 to 4 weeks after a third or fourth cycle of pulse therapy, and range in severity from an asymptomatic and transient rise in serum aminotransferase levels to an acute hepatitis and even fulminant hepatic failure. In this instance, the marked and persistent rise in serum enzymes coupled with liver histology suggesting chronic hepatitis led to a diagnosis of new-onset autoimmune hepatitis, despite the absence of serum autoantibodies or hypergammaglobulinemia. Autoimmune hepatitis may initially present in this fashion, without the typical pattern of serum autoantibodies during the early, anicteric phase. The diagnosis was further supported by the prompt improvements in serum enzymes with prednisone therapy. The acute hepatitis-like syndrome that can occur after pulses of methylprednisolone is best explained as a triggering of an underlying chronic autoimmune hepatitis caused by the sudden and profound immunosuppression followed by rapid withdrawal. This syndrome can be severe, and fatal instances have been reported. Whether reinitiation of corticosteroid therapy with gradual tapering and withdrawal is effective in ameliorating the course of illness is unclear, but anecdotal reports such as this one suggest that they are beneficial and should be initiated promptly on appearance of this syndrome. Long term follow up of such cases is also necessary to document that the autoimmune hepatitis does not relapse once corticosteroids are withdrawn again.